If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").
According to the American Tinnitus Association, most cases of tinnitus are caused by hearing loss. Occasionally though, tinnitus is caused by an irritation to the auditory system. Tinnitus can sometimes be a symptom of a problem with the temporomandibular joint (TMJ). If your tinnitus is caused by TMJ, then a dental procedure or realignment of your bite may alleviate the problem.
The treatment group (245 patients) received some elements of standard care (such as a masking device and hearing aid if needed), but also received CBT. The CBT included an extensive educational session, sessions with a clinical psychologist and group treatments involving “psychological education” explaining their condition, cognitive restructuring, exposure techniques, stress relief, applied relaxation and movement therapy.
Repeated loud noise exposure can be a cause of tinnitus as well as hearing loss. Loud music may cause short term symptoms, but repeated occupational exposure (for example, musicians, factory and construction workers) requires less intense sound levels to cause potential hearing damage leading to tinnitus. Minimizing sound exposure, therefore, decreases the risk of developing tinnitus. Sound protection equipment, like acoustic ear-muffs, may be appropriate at work and at home when exposed to loud noises.
The outlook for tinnitus depends on its cause. In people with tinnitus related to earwax buildup or medications, the condition usually will go away when the earwax is removed or the medication is stopped. In people with tinnitus related to sudden, loud noise, tinnitus may improve gradually, although there may be some permanent noise-related hearing loss.
There is a growing body of evidence suggesting that some tinnitus is a consequence of neuroplastic alterations in the central auditory pathway. These alterations are assumed to result from a disturbed sensory input, caused by hearing loss.[28] Hearing loss could indeed cause a homeostatic response of neurons in the central auditory system, and therefore cause tinnitus.[29]
Vascular issues. Some people have blood vessels near their ears that are capable of causing tinnitus. I have found that if the blood pressure is elevated, this increased pressure can cause that dreaded ringing in your ears or even a whooshing sound. Because pregnant women often have elevated blood pressure, they are easily susceptible to tinnitus. Tinnitus caused by pregnancy should go away with an over the counter tinnitus treatment and once the baby is born. An overactive thyroid has also been shown to causes vascular issues that bring on tinnitus.
Vitamin Supplements. Vitamin supplements, like Lipo-Flavonoid Plus, contain the vitamins that some studies have shown to be beneficial to inner ear health. These include Vitamin C, B-1, B-2, B-6, B-12, zinc, niacin and calcium. And while I am a proponent of vitamins, I advise my patients to take a regular OTC multivitamin that costs $15, versus Lipo-Flavonoid Plus, which has the same ingredients, but costs up to $90 for the same number of pills, just because it’s packaged and marketed to people that suffer from tinnitus.
Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
Tinnitus is not a disease in and of itself, but rather a symptom of some other underlying health condition. In most cases, tinnitus is a sensorineural reaction in the brain to damage in the ear and auditory system. While tinnitus is often associated with hearing loss, there are roughly 200 different health disorders that can generate tinnitus as a symptom. Below is a list of some of the most commonly reported catalysts for tinnitus.
Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
We conducted a randomized, double-blind, placebo-controlled trial investigating the effects of the customized music-based sound therapy for reducing tinnitus. Participants (N = 50) who suffered from tinnitus were randomly allocated (with 1:1 ratio) to the treatment and placebo groups with assessments at baseline, 3, 6, and 12 months. The primary outcome was the differences in mean scores of the THI compared at four time intervals. Independent and paired samples t-tests were conducted to compare THI scores between and within groups, respectively.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
But one of the awesome powers of the human brain is its adaptability. “It can learn and reorganize itself every time you practice something new,” Kilgard says. His research, including a study published in February 2014 in the journal Neuromodulation, has shown this adaptability may be key to helping the brain “turn down” the hyperactivity that can lead to tinnitus, he says. (4)
Tinnitus (pronounced ti-ni-tis), or ringing in the ears, is the sensation of hearing ringing, buzzing, hissing, chirping, whistling, or other sounds. The noise can be intermittent or continuous, and can vary in loudness. It is often worse when background noise is low, so you may be most aware of it at night when you're trying to fall asleep in a quiet room. In rare cases, the sound beats in sync with your heart (pulsatile tinnitus).
×